[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 19, 1972

Benztropine Toxicity and Atropine Psychosis

Author Affiliations

San Francisco

JAMA. 1972;220(12):1616-1617. doi:10.1001/jama.1972.03200120064024
Abstract

To the Editor.—  El-Yousef, Janowsky, Davis, and Sekerke (220:125, 1972) point out that antiparkinsonian drugs combined with "high doses of phenothiazines" can superimpose an atropine psychosis on the underlying psychiatric illness. We can confirm this from our own extensive experience with the combined use of both categories of drugs in psychotic patients.The three case vignettes presented by El-Yousef and his colleagues may be misleading because they do not illustrate the toxic effects of "high doses of phenothiazines" combined with antiparkinsonian agents, but instead show that moderate doses of phenothiazine-related compounds in association with unusually high doses of an antiparkinsonian drug can produce an atropine psychosis. Their patients were given 12 mg, 6 mg, and 8 mg/day, respectively, of benztropine mesylate to control the extrapyramidal syndromes of patients treated with phenothiazine-related drugs; such instances are rare. We estimate that fewer than 5% of our benztropine-treated patients require more than 4

×